A study conducted in south London has found women are much more likely to develop an allergic rash when treated with either of the currently licensed non-nucleoside reverse transcriptase inhibitors (NNRTIs), nevirapine and efavirenz. The study could have widespread implications as nevirapine is one of the three drugs recommended for pairing with two nucleoside analogues for widespread use in resource-limited settings.
In a study reported in the journal AIDS, investigators at King’s College Hospital in south London conducted a retrospective study of the charts of 337 people treated with a HAART regimen containing either nevirapine or efavirenz to see which factors were associated with the development of an allergic rash. In particular, the investigators were keen to see if an association could be made between the development of a rash and gender or ethnicity.
The retrospective study included an analysis of the charts of 285 people treated with nevirapine between January 1997 and January 2000 and 52 people treated with efavirenz between June 1999 and January 2000. The sample included 103 women and 160 people of black ethnicity. The average CD4 count at the commencement of treatment was 215 cells/mm3, and viral load was on average 20,000 copies/ml.
A history of previous drug allergy was reported by a little under 7% of the study sample and rash by 19 people (5.6%).
The investigators found that nineteen people (6.7%) treated with nevirapine and three (5.8%) of those treated with efavirenz developed a rash. The nevirapine-associated rash tended to develop within six week of starting therapy, whilst all the efavirenz-associated rashes developed within two weeks of treatment being initiated. Treatment was discontinued by thirteen of those treated with nevirapine and by one of the those receiving efavirenz. Nine of the people who stopped taking nevirapine because of rash were able to switch to efavirenz without a recurrence of the allergic reaction.
Being a woman was found to be significantly associated with the development of an allergic rash, with an incidence of 14.6% compared to 3% of men. This difference was statistically significant Initial analysis found that being black was also a predictor for the development of a rash, with 8.8% of people of black ethnicity experiencing the side-effect compared to 4.7% of white people. However, once the figures were adjusted for sex, the difference ceased to be statistically significant.
“Factors that predispose women to this [rash] are unclear and warrant further exploration” said the investigators, but they speculate that steroid hormones, oral contraceptives, menstruation and pregnancy and sex-related differences in the cytochrome p450 system which metabolises both of the drugs may have a role.
Mazhude C et al. Female sex but not ethnicity is a strong predictor of non-nucleoside reverse transciptase induced rash. AIDS 16:11, 1566-1568, 2002.